0
RESEARCH PAPERS

Propagation of Longitudinal Waves in Circular Cylindrically Orthotropic Bars

[+] Author and Article Information
J. L. Nowinski

University of Delaware, Newark, Del.

J. Eng. Ind 89(3), 408-412 (Aug 01, 1967) (5 pages) doi:10.1115/1.3610068 History: Received August 01, 1966; Online August 25, 2011

Abstract

Recent years have seen a revival of interest in the propagation of waves in anisotropic materials such as crystals, earth crust, reinforced plastics, and others. This paper investigates a rigorous theory of propagation of small disturbances in infinite cylindrically orthotropic bars of circular cross section. The field equations represent two coupled second-order differential equations for the radial and longitudinal displacements and involve seven elastic constants. They are solved by means of the Frobenius method using developments in power series in the radial coordinate, and assuming sinusoidal variation in the longitudinal coordinate and time. The boundary conditions of vanishing tractions on the curved surfaces of the bar supply two equations, whose nontrivial solution leads to the frequency equation. The first and the second-order approximations to the wave frequency are found which, for transverse isotropic and isotropic case, reduce to the classical results of Chree and Chree-Pochhammer. A simple formula for long waves is suggested.

Copyright © 1967 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In